Doctor laughed at me, dismissed symptoms and won't change medication :(

Hi,

I'm new here and just wondered if anyone could offer advice on what I can do next. I was diagnosed Hypothyroid in February after insisting that I had a physical problem and not depression!! I was started on a very low dose of Levothyroxine 25mcg for three months. Initially I felt there was an improvement in the middle of that period but soon went back to feeling as rotten as I had been. The dose was upped to 50mcg two months ago and I didn't really notice any improvement.

I visited the doctors this week for the result of my latest tests and was told that I'm perfectly normal on 50mcg and that the symptoms don't matter because the test says as far as my body is concerned I'm at the normal level. The doctor (who isn't the one I HAD been seeing as he has left) laughingly told me that because I had been working on low levels for a long time it would take a long time for the levo to work fully but seemed to thing the 50mcg was my first dose ( I had to tell him it's been nearly six months since diagnosis), he still insisted things will feel better eventually I have to give it time.

I'm so unhappy and frustrated because I feel like his attitude has totally invalidated all of the problems my poor partner and family are hearing me complain about. It feels like if the blood tests are normal this utter exhaustion must just be in my head. I know I'm not imagining the constipation and bloating or the hair thinning ( more on my brush than on my head every time I touch it) but I just feel like I don't know where to go with this.

I also asked him about Addisons as I have some seriously dodgy skin pigmentation going on under my upper arm but he actually laughed outright and told me he could see by looking at me that I don't have Addisons. Everything he said contradicted what I have read about it (I googled, cross referencing variations on thyroid and skin pigmentation cos it's been there consistently since I was diagnosed and used to come and go before that). He said that the pigmentation would be all over my body, which isn't what I've read. He also said that because my sitting blood pressure was ok at that point he didn't need to measure it when I stood up.

Goodness knows I don't want to GIVE myself Addisons but a lot of the symptoms are the same and I have some of the others (thirst, frequent urination, salt craving, dizziness) and I've read that Hypothyroid can mask these. I assume that because I have put some weight on with Hypo rather than losing it as Addisons would do he doesn't think it can be Addisons - but couldn't they be balancing each other out? I probably have put on less weight than some people report and wondered if it could be the two working against each other (although the weight I've put on certainly won't shift).

I'm sorry this has been a big moany ramble, it's just that I was actually excited when I was diagnosed, I knew it would be a while to get the right dose but I was excited to feel better when we got there. Now I'm apparently at my optimal dose and many of my symptoms are no better! I just want to cry because I feel rotten, I feel like no-one thinks I should cos my TSH is normal at 1.14 and that I'm never going to feel better because nothing else is going to be done.

3 Replies

oldestnewest
  • GP clearly in the wrong job shocka. What a fool.

    You need to request a copy of your blood test results, you're entitled to them so don't be fobbed off. Often GPs don't actually know how to interpret test results and know even less about hypothyroidism. Post them up here and someone will be able to take a look/interpret.

    The best thing you can do is to educate yourself and, as you've discovered, don't rely on a GP to help you.

  • Hi Harrisan,

    Am I right in thinking you have Hashimoto's Autoimmune Hypothyroidism?

    1. Believe you can be well.

    2. You have found a poorly informed doctor - one of many. :-)

    3. There could be a number of reasons why you haven't improved with the increased dose - for example you need optimal nutrients, good adrenal function and to be able to convert the Levo to active Lio.

    4. Do you know your full iron profile, your Vit D ,B12 etc. - if so post on here.

    5. Keep a diary of temperature, signs and symptoms and degree of tiredness ( this was the bit which made my endo listen or was it the Rotweiller at my heel of course - just joking)

    6. Bloating, constipation, skin problems could also be indicative of Coeliac type reaction ( auto immune - similarities) check them out on Health Unlocked or phone them they're really helpful too.

    ( You may have done all these already- sorry if I'm duplicating)

    It may be worth looking at a new /different GP, asking for a referral to a Thyroid UK recommended Endo. Look for a GP who will listen even if they don't know it all. I think there are example letters which you can take to show them, telling them you want their supportand guidance. Someone here will know the link :-)

    For me it has been a 9 year journey from diagnosis but I'm sure with help from the great folk on this site you will be able to improve. I am on one kidney and adrenal gland but the Blood Tests were always seen as Irrefutable - rubbish . . . . .I had been fobbed off with depression, ME/CFS etc etc but nowI treat it as autoimmune and with right supplements, vitamins, T3 only and gluten free diet I am infinitely better.

    We are all different and it is helpful to keep NHS on board but it seems mostly we need to guide them through the hoops at the moment.

    Good Luck Hope you find more puzzle pieces very soon!

    :-)

  • Well, Harrison, welcome to our forum and I am just dumbfounded at the treatment (I should say non-treatment) you are having for hypothyroidism. If you can ask for a copy of your latest blood test results from the surgery and they must have the ranges.

    Some receptionists get a bit haughty but we are entitled, by law, to have copies. They may ask you for a small contribution for paper etc.

    Once you have these put them on a new question and members will comment.

    You can put the laugh on the other side of his face by requesting a copy of an Article in Pulse Online by Dr Toft who was the President of the British Thyroid Association. In it it will tell your GP how to treat you and where your TSH level should be, or suppressed, or the addition of some T3 if still unwell. Dr Toft disappoints as he adds a paragraph at the end of question 6 (the one you should refer to) which is questionable to say the least but I think most are tarred with the same brush.

    email louise.warvill@thyroiduk.org and ask for Pulse article of Dr Toft.

    Send him a copy of the whole article and refer him to question 6 and say you want enough medication to bring you TSH down to recommended level. Some people may feel better with a slightly higher TSH but you don't need to tell him that as he is obviously very ignorant.

    Tell him you want your vitamin B12, Vitamin D, iron, ferritin and folate tested as these have to be an optimum to enable levothyroxine to be converted.

    25mcg levo is abysmal unless it is being added to increase a dose. 50mcg is usually a starting dose and increased after six weeks. With a GP like this you will have to get yourself better with the support of this forum. As he knows nothing whatsoever, appears arrogant and laughs at your worries, instead of 'God Save the Queen' it is 'God Save Us From Doctors' who are incapable of treating a thyroid gland problem'.

    Don't take levothyroxine on the morning of your blood test, take it afterwards.

    Have the earliest possible appointment as our TSH is higher then and although in reality it doesn't mean much, the medical profession believes it is and uses it for diagnosis and treatment while ignoring our clinical symptoms which, by now, they have diagnosed as 'all in the minds'.

    Take levo with one glass of water in the morning approx 1 hour before breakfast. Don't take supplements or medication till 4 hours after taking levo. Some interfere with the uptake of levothyroxine.

    We have to read and learn as much as possible and the aim is optimal medication and relief of symptoms. A dose as low as 50mcg can reduce our metabolism further rather than increasing it which is the main purpose of levothyroxine.

You may also like...